Lessons learned from an overdose outbreak
Last summer, within eight hours, 12 patients were brought to the emergency department at Yale New Haven Hospital with signs of drug overdose. They had been exposed to toxic doses of fentanyl, a highly potent opioid 50 times stronger than heroin, sold as cocaine. By the end of the episode, three patients had died and four had been admitted to intensive care.
A report published today by the Centers for Disease Control and Prevention (CDC) describes the overdose outbreak and its implications for public health. The authors of the report, led by the Department of Emergency Medicine at Yale School of Medicine, state that the rapid response and coordination of multiple partners helped contain the impact of the overdose event, which made national news.
This outbreak of severe opioid intoxication among patients who were cocaine users, but not chronic opioid users, suggests that distributing naloxone — a medication that reverses the effects of an opioid overdose — and offering training to all illicit drug users, their friends, and family members might prevent such opioid-associated morbidity and mortality, said the authors.
“Because this drug works so quickly and causes such rapid, persistent, and catastrophic effects, we feel it’s important for life-saving naloxone kits to be out in the community,” said Dr. Anthony Tomassoni, an emergency medicine physician and medical toxicologist at Yale, and first author.
Read the full report in the CDC’s Morbidity and Mortality Weekly Report.